Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Wilmington, OH

April 20, 2003Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2003, 4:39 PM EST for Franklin County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 4:39 PM EST (21:39 UTC)
Expired
Apr 20, 2003, 5:30 PM EST
In force
51 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202139
SVRILN
INC047-202230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EST SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN INDIANA...

* UNTIL 530 PM EST...

* AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF OLDENBURG...OR ABOUT 25 MILES
  SOUTHWEST OF BROOKVILLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKVILLE...
  LAUREL...
  OLDENBURG...

DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE 
IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.

LAT...LON 3933 8531 3942 8530 3949 8502 3950 8487
          3935 8485 3931 8500 3931 8524 3927 8531

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:15 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 1:15 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SUN APR 20 2003

MODELS SIMILAR WITH UPR LO OVR UPR MS VLY PIVOTING NE TO NR LS AND
ELONGATING BY 00Z. LATEST SFC ANALYSIS INDCG LO PRES OVR WI WITH
SWD TRAILNG CDFNT NR IN/IL STATE LINE THRU SE MO. MODERATE INSTBY
HAS DVLPD AHD OF THIS FNT WHERE BREAKS IN CLDS EXIST AND LWR TO MID
60S DWPTS HAVE ADVCTD NWD.

TSTMS HAVE DVLPD ALONG ACRS WRN IN AHD OF CDNT IN AXIS OF LO LVL
CNVRGC AND MODERATE INSTBY. XPCT THUNDERSTORM ACTIVITY TO CONT
TO DVLP AND SHIFT E INTO CWA DURG LATE AFTN/EVE HOURS. FCST SOUNDINGS
INDICATE SB CAPES APPROACHING 2000 J/KG. MODEL INSTBY TRENDS HAVE
SHOWN AN INCRS. MAX DELTA THETA-E DIFF ARND 23 DEGS AND WBZ HGTS
AROUND 8500FT WL BE FAVORABLE FOR DAMAGING WINDS AND HAIL. SOME SHEAR
EXISTS AND STORM TYPE WL FALL INTO BORDERLINE SUPERCELLULAR. EXPECT
MAIN THREAT TO BE DAMAGING WINDS FROM BOWING LINE SEGMENTS. THESE
SVR-WX PARAMETERS WEAKEN OVR EASTERN SECTIONS OF CWA. WL CONT LKLY
POPS ACRS ENTIRE REGION WITH THE MENTION OF POTENTIAL SVR ACRS THE
W THIS EVE.

CDFNT TO SHIFT E OF THE AREA LATE TNGT WITH DRY SLOT WORKING INTO
THE REGION. HAVE STAYED AOA GUID TEMPS TNGT.

IN HIGHLY AMPLIFIED FLO PTN...ELONGATED UPR TROF TO SHIFT E THRU
GRTLKS MON INTO TUE. GOOD PVA DVLPS LATE MON AFTN INTO MON EVE
WITH VORT MAX ROTATING THRU THE BASE OF THE TROF. SECONDARY TROF
AXIS WHICH WL PROVIDE FAVORABLE LO LVL CONVRGC TO DROP SE THRU
OH MON EVE. WL CONT LO POP CHC ACRS THE E ERLY AND THEN LATE
AFTN IN THE W DUE TO SECONDARY TROF AXIS. SKIES MAY BRIEFLY
START OUT AS PC BUT SHUD QUICKLY BECOME MOSTLY CLDY. WL GO WITH
MOSTLY CLDY SKY COND. TEMP WISE...PREFER VALUES A LTL COOLER THAN
MAV GUID.

WL END CHC OF SHWRS TUE MRNG WITH UPR TROF AXIS SHIFTING E. SFC
HI PRES BEGINS TO BLD IN FROM NW IN 5H CONFLUENT ZONE. SFC HI PRES
TO DOMINATE THE WX TUE NIGHT INTO THU. THIS WL PROVIDE COOL BUT
DRY WX. THE NEXT CHC FOR PRECIP SHUD ARRIVE THU NIGHT INTO FRI
TIME FRAME WITH THE BEST CHC ALONG AND S OF OH RIVER.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Apr 20, 4:13 AM EST, 12 hours 26 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EARLY
EVENING. SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF
THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 20, 11:26 AM EST, 5 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1226 PM EDT SUN APR 20 2003

...SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT...

A COLD FRONT ACROSS THE MID MISSISSIPPI VALLEY WILL TRACK EAST
INTO THE OHIO VALLEY THIS AFTERNOON...MOVING ACROSS THE REGION
THIS EVENING. MOISTURE BEING TRANSPORTED NORTH INTO THE OHIO
VALLEY...COMBINED WITH DAYTIME SURFACE HEATING WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING.  KEEP TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:04 PM ESTSevere Thunderstorm WarningILNWayne41 min
Apr 20, 4:27 PM ESTSevere Thunderstorm WarningILNFayette48 min
Apr 20, 4:47 PM ESTSevere Thunderstorm WarningILNUnion43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.